Avalanche, Southwestern San Juan Mountains
- When
- April 28, 9:00 AM MST to 9:02 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
An avalanche occurred on the east side of Grand Turk Mountain and swept one person about 100 feet down the slope. The person was able to get to the side of the slide and avoid injury before it entered a rocky slot.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An avalanche occurred on the east side of Grand Turk Mountain and swept one person about 100 feet down the slope. The person was able to get to the side of the slide and avoid injury before it entered a rocky slot. The avalanche was 300 feet wide and ran 800 to 900 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 28, 3:12 AM MST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 412 AM MDT THU APR 28 2005 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...CONVECTION IS PERSISTING LATE TONIGHT...SLOWLY WEAKENING IN THE NORTH WITH WARMING CLOUD TOPS. CONVECTION OVER THE SOUTH IS STRENGTHENING A BIT BENEATH A FAVORABLE JET QUADRANT SHOWING WITH COOLING TOPS AND SLIGHTLY INCREASING ECHOES OVER THE SAN JUAN MTS AND SE UT. COLD FRONT OVER THE NORTHERN ROCKIES SHOWING SIGNS OF FRONTOLYSIS AS SATELLITE IMAGERY SHOWS LESS SOUTHERLY MOVEMENT...AS WELL AS THINNING AND DEFORMATION ALONG THE FRONT. MODELS SHOW THIS BOUNDARY REMAINING NORTH OF CO THIS MORNING...THEN SLOWLY SAGGING SOUTH THROUGH WESTERN CO AND EASTERN UT THIS AFTERNOON AND TONIGHT. THE CLOSED LOW OFF THE CA COAST IS PROJECTED TO MOVE THROUGH THE GREAT BASIN AS AN OPEN TROUGH THIS EVENING. IT PHASES WITH THE NORTHERN BOUNDARY AND BOTH SWEEPS OVER THE FORECAST AREA OVERNIGHT. THE SYSTEM ISNT VERY COLD ...AND WILL KEEP THE WINTER WEATHER ADVY AS IS...INCLUDING ONLY CO ZONE 4...WHERE THE COLDEST AIR WILL RESIDE. BEST DYNAMIC SUPPORT FOR PRECIPITATION SHOULD OCCUR AROUND MIDNIGHT TONIGHT AS 80 KT JET PROGGED TO BE OVERHEAD WITH GOOD PVA...UVV...AND DECENT DIVQ COUPLET. JET SPEED MAXIMA SHOULD TRAVEL OVER THE FOUR CORNERS...PUTTING MUCH OF THE FORECAST AREA BENEATH A FAVORABLE JET QUADRANT. HAVE INCREASED POPS A BIT FOR TONIGHT. THE CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING IS STILL THERE... THOUGH CLOUD COVER MAY HOLD DOWN SURFACE HEATING ENOUGH TO PREVENT REACHING THE POTENTIAL CAPE. STILL...SPEED SHEAR ALOFT LOOKS FAIRLY GOOD...AS DOES INSTABILITY. SOME STRONGER THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER AREAS RECEIVING ENOUGH SURFACE HEATING. FRIDAY AND FRIDAY NIGHT...THE TROUGH WILL PASS EAST OF THE AREA. MOISTURE WILL BEGIN TO ERODE AND THE AIR MASS WILL GRADUALLY STABILIZE. NORTHWEST FLOW SHOULD CONTINUE ORGPHC SNOW SHOWERS IN THE MOUNTAINS FOR MUCH OF THE DAY...WITH EMPHASIS OVER THE NRN AND CENTRAL CO MTNS. PRECIPITATION AND CLOUD COVER WILL CONTINUE TO DECREASE FRI NIGHT. .LONG TERM (SATURDAY THROUGH THURSDAY)...AN UNSETTLED AND COOL PROGRESSIVE PATTERN WILL CONTINUE. MOIST AND UNSTABLE PACIFIC FLOW... WITH A SERIES OF HARD TO TIME EMBEDDED DISTURBANCES WILL KEEP A CHANCE OF PCPN IN THE FORECAST THROUGH NEXT THURSDAY. PREVIOUS FORECAST IN GOOD SHAPE AND HAVE MADE ONLY MINOR CHANGES. SATURDAY-SUNDAY MORNING: THIS PERIOD LOOKS LIKE IT WILL BE A LITTLE DRIER THAN PREVIOUS COUPLE DAYS. HOWEVER ENOUGH MOISTURE/INSTABILITY WILL LINGER FOR SLIGHT CHANCE POPS MOUNTAINS AND NORTH. BOTH THE NAM AND GFS BRING THE NEXT TROUGH ONSHORE OVER CA SAT NIGHT. TEMPS WILL CLIMB A TAD OVER FRIS. SUNDAY AFTERNOON-MONDAY: LOW LIFTS NORTHEAST WEAKENING AS IT REACHES THE FORECAST AREA BY LATE SUNDAY. THIS WAVE WILL SUPPLY ENOUGH ADDITIONAL INSTABILITY FOR A BETTER CHANCE OF SHOWERS THROUGH MONDAY. TEMPS DROP A LITTLE IN RESPONSE TO THE WAVE AND CLOUDINESS. TUESDAY-THURSDAY: THE GFS INDICATES ANOTHER WEAK WAVE FOR TUE WITH A SHORTWAVE RIDGE BRIEFLY MOVING ACROSS THE AREA ON WED. THE NEXT SHORTWAVE TROUGH WILL MOVE INTO THE GREAT BASIN WED NIGHT...THEN REACH US BY THU FOR BROAD-BRUSHED CHANCE POPS. TIMING/STRENGTH ADJUSTMENTS WITH FUTURE MODEL RUNS ARE EXPECTED. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER WEATHER ADVISORY FOR ZONE 4 THROUGH TONIGHT. .UT...NONE. && CJC/ELH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 450 AM MDT THU APR 28 2005 COZ001>003-005>014-017>023-UTZ022>025-027>029-291130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 450 AM MDT THU APR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL ACCOMPANY NUMEROUS RAIN AND SNOW SHOWERS IN THE MOUNTAINS...AND SCATTERED RAIN SHOWERS IN THE VALLEYS. SNOWFALL IN THE MOUNTAINS MAY CAUSE HAZARDOUS DRIVING CONDITIONS OVER HIGH MOUNTAIN PASSES. WATER LEVELS WITHIN RIVERS AND STREAMS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL INCREASE IN RESPONSE TO RAIN SHOWERS AND THUNDERSTORMS. WATER LEVELS MAY APPROACH BANKFULL IN SOME STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS A SERIES OF PACIFIC STORMS AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS RAIN OR SNOWFALL AMOUNTS. COZ004-291130- ELKHEAD AND PARK MOUNTAINS- 450 AM MDT THU APR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ELKHEAD AND PARK MOUNTAINS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6:00 AM MDT FRIDAY... NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE TODAY WITH ISOLATED THUNDERSTORMS THIS AFTERNOON. SNOWFALL WILL INCREASE TONIGHT WITH A TOTAL OF 6 TO 12 INCHES OF SNOW ACCUMULATING BY FRIDAY MORNING. MOST ROADS WILL BECOME SNOWPACKED WITH PERIODS OF POOR VISIBILITY... ESPECIALLY HIGHWAY 40 THROUGH RABBIT EARS PASS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS A SERIES OF PACIFIC STORMS AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS RAIN AND SNOWFALL AMOUNTS. CUOCO
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448450.